Report of intravenous lipid emulsion overdose in infancy

0

We report a case of accidental ILE (Intralipid) overdose in a 3-month-old male infant who fully recovered after single-volume blood exchange transfusion. We also review reported cases and summarize potential solutions for ILE overdose. Our review indicates that ILE infusion is a high-risk medication, and opportunities for errors remain even in the best hospital set-ups” Khasawneh and Bani Hani (2018).

Abstract:

Medication errors remain among the major problems seen in hospitals. Such errors can relate to the prescription, dispensation, or administration of drugs. Human factors account for most of these mistakes, but other factors such as infusion pump programming defects should always be considered. Worldwide, medication errors have been reported to affect 2-30% of patients, depending on the institution. Intravenous lipid emulsion (ILE) infusion is frequently used as part of total parenteral nutrition in patients of all ages with feeding and gastrointestinal issues. ILE overdose has been previously reported, with variable clinical outcomes. We report a case of accidental ILE (Intralipid) overdose in a 3-month-old male infant who fully recovered after single-volume blood exchange transfusion. We also review reported cases and summarize potential solutions for ILE overdose. Our review indicates that ILE infusion is a high-risk medication, and opportunities for errors remain even in the best hospital set-ups. Attention should be directed towards proper prescription, dosing, dispensation, and administration. Most of the cases indicate the safety breach was at the nursing drug-administration level, with improper pump use or programming, together with other fluid infusion rate switching, being the main possible defects. Strategies targeting the areas of weakness in the drug-delivery pathway are needed. Special attention should be paid towards nursing duties and working hours. In addition, nursing staff should receive frequent education sessions and should be required to pass competency modules regularly. An error-prevention plan should be established and implemented. This plan needs full collaboration between physicians, pharmacists, and nursing staff.

Full Text



Reference:

Khasawneh, W. and Bani Hani, S. (2018) Intravenous Lipid Emulsion Overdose in Infancy: A Case Report and Overview of Opportunities, Challenges and Prevention. Drug Safety – Case Reports. 5(1), p.13.

doi: 10.1007/s40800-018-0079-y.

Thank you to our partners for supporting IVTEAM

Share.

Comments are closed.